Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 123, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 24, 2024, 2:31 AM CDT for 4 counties in Iowa. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2024, 2:31 AM CDT (07:31 UTC)
- Expired
- May 24, 2024, 3:30 AM CDT
- In force
- 59 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Davis County, IA, Monroe County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2523 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:43 AM CDT, 1 hour 48 minutes earlier. Its key messages:
- A potentially large MCS is expected to move through Iowa tonight.
- Severe weather is possible, with the primary risks being damaging winds and large hail, but tornadoes are possible as well, especially in the southern end of the QLCS/squall line.
- The Storm Prediction Center has a Level 3 Enhanced Risk western counties, and a level 2 slight risk through central Iowa, lowering to a marginal level 1 risk for eastern counties.
- Heavy rainfall could occur tonight, and with that, flash flooding could be a concern in isolated areas.
Area forecast discussion, May 24, 12:43 AM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1243 AM CDT Fri May 24 2024 ...Updated for the 06z Aviation Discussion... .KEY MESSAGES... - A potentially large MCS is expected to move through Iowa tonight. - Severe weather is possible, with the primary risks being damaging winds and large hail, but tornadoes are possible as well, especially in the southern end of the QLCS/squall line. - The Storm Prediction Center has a Level 3 Enhanced Risk western counties, and a level 2 slight risk through central Iowa, lowering to a marginal level 1 risk for eastern counties. - Heavy rainfall could occur tonight, and with that, flash flooding could be a concern in isolated areas. && .DISCUSSION... Issued at 218 PM CDT Thu May 23 2024 /Tonight through Saturday/ A beautiful day is found across Iowa today, with seasonal temperatures in the mid to upper 70s, low dewpoints in the upper 40s to lower 50s, and winds of 10 to 20 mph. This pleasant air is found to the north of a developing warm front, as there is widespread 60 - 70 degree dewpoints found throughout locations to the south in Kansas through Missouri and the lower Ohio Valley. In a typical MCS set up, the advection of this warm unstable air will force strong to severe storms near and to the north of the developing warm front tonight. The upper wave triggering storms in along this boundary is found well to the west, but should help initiate storms in eastern Nebraska by mid to late evening. A deeply sheared atmosphere will be found over eastern NE through Iowa tonight, allowing for organized storms. These will most likely form into a QLCS over eastern Nebraska and race eastward, generally north of Interstate 80, as there is a notable EML/capping inversion found to the south. That southern edge of the convection will be important overnight, as this both could keep the event from occurring in southern Iowa, and also allow the southern end of the line of storms to retain a favorable profile for supercells, including tornadoes well into the night, possibly through daybreak. Thus, the chance for storms is somewhat lower south of Highway 30 late tonight, but the overall chance for severe weather occurring with them is higher than to the north where the depth of a stable boundary layer approaches 4000 ft. In a QLCS mode, +30kts of 0-1km shear will allow for possible spin up tornadoes along the leading edge, generally in areas that have dewpoint values over 55 degrees, keeping the boundary layer somewhat neutrally buoyant, vs confidently stable (highway 20). QPF tonight will be generally under 1 inch in most of the CWA, due to the fast moving storms, with low training potential. There certainly could be a warm advection wing of storms once a mature QLCS develops, but those leading cells should lift northeast rather quickly without significant QPF. This progressive scenario suggests that no flood watch be issued, despite areas that are sensitive to heavy rainfall, especially west and east CWA counties. We'll watch those areas carefully tonight for any localized flooding threats. Friday, a cold front will sweep through during the morning hours, with any new storm development possibly only affecting eastern counties towards early afternoon, followed by a dry night Friday night and Saturday. A "windows open" night is expected Friday night, with lows in the mid to upper 40s. Saturday, highs in the 70s are expected before another strong wave approaches the region Saturday night and Sunday. Following section issued at 335 AM... .Long Term /Saturday Night through Wednesday/... Confidence: Medium As we approach Saturday night, another area of low pressure will track into the Central Plains. The bulk of the energy is still forecast by the medium range models to be just southeast of Iowa, though the Euro does bring some slightly more unstable air into the southeast/south by 12z Sunday. Though severe storms are not expected, there may be a few stronger storms in far southeast and southern Iowa. Rainfall may be the bigger issue, with another half inch to inch across the south half of the state. Certainly not needed at this time. Lows Saturday night will be in the 50s to around 60 with highs Sunday in the 60s to lower 70s. As we round out the weekend, there is lower confidence heading into Monday as operational model runs diverge. The current EPS is more supportive of the operation GFS with the light rain lingering Sunday night into Monday over the region. This will likely keep the region cooler and somewhat cloudy/wet with highs in the 60s to lower 70s again. From Tuesday through Wednesday night, a break from the wet weather is expected. Highs should gradually warm back to the mid to upper 70s. By Thursday some scattered showers and storms are possible with cooler highs in the lower to mid 70s. We may need to make some temperature adjustments at that time. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1240 AM CDT Fri May 24 2024 Showers and thunderstorms are expected overnight into Friday morning with MVFR to locally IFR conditions in and around thunderstorms. Locally strong winds are also expected with the storms as well with fast movement to the east. The convection is expected to continue ahead of front in the morning with the precipitation ending by afternoon as a front pushes through the state. Strong west winds are expected on Friday afternoon in the wake of the front before rapidly decoupling on Friday evening becoming light by the end of the period. && .HYDROLOGY... Issued at 218 PM CDT Thu May 23 2024 Both short-term (flash flooding) and longer-term (river flooding) hydro concerns will continue over the next few days due to the combination of current hydrologic conditions and QPF. In terms of flash flooding concerns, we may see some isolated issues tonight into Friday morning with the thunderstorm activity. With the storms expected to be rather progressive the rainfall is not expected to be too heavy. Thus based on present information a flood watch should not be needed. That being said, SAC-SMA soil saturation values remain in the 40 to 60% range across the eastern CWA roughly bounded by I-80, US 218, US 20 and I-35. In the western CWA they are also elevated in the Audubon-Guthrie-Jefferson County area. When soil saturation values exceed 50% the flash flood concern increases markedly. Thus, those areas will be the most likely areas to watch tonight into Friday morning. Fortunately in those areas the smaller streams have begun receding or have receded already. River flooding is more of a concern especially regarding how the forecast rainfall will affect already high river levels. River flooding continues or is forecast across portions of the Cedar, Iowa, Skunk, Des Moines and Raccoon River basins as well as their tributaries. Moderate flooding is occurring along portions of the Iowa River as well as Black Hawk Creek in northeast. The latest river forecasts updated this morning take into account 24 hrs of QPF ending Friday morning. Additional QPF is in the forecast beyond Friday morning. Looking beyond 24 hrs using our QPF ensemble hydrographs and Hydrologic Ensemble Forecast System (HEFS), the most likely scenario in most places is that the rain over the next several days will slow the fall of area rivers and possibly result in secondary crests. Those secondary crests would be lower than the levels we are presently seeing except for portions of the Iowa River and the South Skunk River across the eastern CWA where a long, broad crest is expected. That is due mainly to the timing of crests working their way down both rivers combined with runoff from future rainfall. Along both rivers the broad crests may extend well into the Memorial Day weekend before the river levels begin falling. In the Des Moines area as well as the Eddyville/Ottumwa areas, river levels on the Des Moines River are affected heavily by the Saylorville and Lake Red Rock reservoirs operated by the U.S. Army Corps of Engineers (USACE). Coordination with the USACE indicates they plan to adjust (minimize) outflows from the reservoirs to try to minimize flooding issues downstream. Having said that, minimizing outflows will result in building pool elevations more quickly on the lakes. As a result, we will see decent rises on both Saylorville and Lake Red Rock again. The rises on Saylorville will likely be similar to what we saw in the last event but they will be higher on Lake Red Rock. In the last event Lake Red Rock crested around 747 ft but with this event it is expected to go to around 754-755 ft. Those forecasts may change going forward due to the actual rainfall amounts. If the rainfall comes in higher than forecast then we would see long, broad crests at more locations in our CWA and higher secondary crests. We will continue monitoring. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...REV AVIATION...Cogil HYDROLOGY...Zogg
Hazardous weather outlook, May 24, 1:50 AM CDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 150 AM CDT Fri May 24 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-250700- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 150 AM CDT Fri May 24 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and Tonight Widespread thunderstorm will continue over the region early today. An enhanced risk of severe storms continues to central Iowa early this morning with a surrounding slight risk across eastern Iowa. This afternoon the focus for some severe storms will shift into eastern Iowa. Large hail, damaging thunderstorm winds, and a few tornadoes are possible. Locally heavy rainfall from a few of the storms may lead to localized renewed ponding of water or local runoff and a small risk of flash flooding early today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Other chances for storms are in the forecast for Saturday night into Sunday and Monday. There is a small risk of strong to severe storms Saturday night into Sunday morning over the south. Some lingering showers and thunderstorms will be possible into Monday and again by late Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotters may be needed briefly early this morning and possibly again later Saturday night into early Sunday. REV
In the hours before
Special weather statement, May 24, 1:59 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Des Moines IA
159 AM CDT Fri May 24 2024
IAZ023-034-035-240730-
Calhoun IA-Webster IA-Pocahontas IA-
159 AM CDT Fri May 24 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WEBSTER...
SOUTHEASTERN POCAHONTAS AND CALHOUN COUNTIES THROUGH 230 AM CDT...
At 158 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lake City, or 6 miles south of Rockwell City, moving north at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rockwell City, Lake City, Manson, South Twin Lake, North Twin Lake,
Pomeroy, Lohrville, Twin Lakes, Barnum, Knierim, Rinard, Jolley, Twin
Lakes State Park, and Rockwell City Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4265 9471 4255 9434 4221 9455 4221 9467
4224 9478
TIME...MOT...LOC 0658Z 196DEG 32KT 4230 9465
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JimenezLocal storm report, May 24, 2:17 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
217 AM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM Hail Rockwell City 42.40N 94.63W
05/24/2024 E1.00 Inch Calhoun IA Trained Spotter
Spotter submitted photo of quarter sized
hail in Rockwell City. Time estimated from
radar.
&&
AJJThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:59 AM CDT | Special Weather Statement | DMX | Calhoun | 31 min |
| May 24, 2:25 AM CDT | Flood Watch | DMX | Adair, Audubon, Black Hawk, Boone, Bremer, Butler and 30 more | 14 hr |
| May 24, 2:55 AM CDT | Special Weather Statement | DMX | Clarke, Decatur, Lucas, Monroe, Wayne | 50 min |
| May 24, 3:07 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Audubon, Calhoun, Carroll, Cass and 6 more | 53 min |
| May 24, 3:18 AM CDT | Tornado Warning | DMX | Adair, Adams, Cass | 42 min |
| May 24, 3:25 AM CDT | Tornado Warning | DMX | Audubon, Carroll, Crawford, Guthrie | 25 min |
| May 24, 3:26 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 49 min |
| May 24, 3:37 AM CDT | Tornado Warning | DMX | Decatur, Lucas, Wayne | 23 min |
| May 24, 3:42 AM CDT | Tornado Warning | DMX | Audubon, Cass, Greene, Guthrie | 33 min |
| May 24, 3:44 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion, Warren | 46 min |
| May 24, 3:46 AM CDT | Severe Thunderstorm Warning | DMX | Wapello | 8 min |
| May 24, 3:56 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Audubon, Boone, Calhoun, Carroll and 12 more | 49 min |
| May 24, 4:00 AM CDT | Tornado Warning | DMX | Lucas, Monroe, Wayne | 30 min |
| May 24, 4:00 AM CDT | Tornado Warning | DMX | Cass, Dallas, Guthrie | 30 min |
| May 24, 4:10 AM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Monroe, Wayne | 50 min |
| May 24, 4:14 AM CDT | Tornado Warning | DMX | Boone, Dallas, Greene, Guthrie | 31 min |
| May 24, 4:18 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto, Pocahontas | 42 min |
| May 24, 4:18 AM CDT | Tornado Warning | DMX | Adair, Dallas, Madison | 27 min |
| May 24, 4:21 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Lucas, Madison, Union, Warren | 39 min |
| May 24, 4:28 AM CDT | Tornado Warning | DMX | Boone, Dallas, Greene, Guthrie, Polk | 32 min |
| May 24, 4:35 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 40 min |
| May 24, 4:40 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Dallas, Greene, Hamilton, Hardin and 8 more | 50 min |
| May 24, 4:41 AM CDT | Tornado Warning | DMX | Boone, Dallas, Polk, Story | 34 min |
| May 24, 4:46 AM CDT | Tornado Warning | DMX | Boone, Dallas, Polk, Story | 44 min |
| May 24, 4:51 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas and 3 more | 39 min |
| May 24, 4:56 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Jasper, Lucas, Mahaska, Marion, Monroe and 2 more | 49 min |
| May 24, 4:59 AM CDT | Severe Thunderstorm Warning | DMX | Lucas, Mahaska, Marion, Monroe | 46 min |
| May 24, 5:04 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 56 min |
| May 24, 5:04 AM CDT | Tornado Warning | DMX | Jasper, Mahaska, Marion, Polk, Poweshiek, Warren | 41 min |
| May 24, 5:09 AM CDT | Tornado Warning | DMX | Hardin, Marshall, Story | 36 min |
| May 24, 5:15 AM CDT | Tornado Warning | DMX | Jasper, Marshall, Polk, Story | 23 min |
| May 24, 5:18 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hamilton, Hardin, Jasper and 6 more | 57 min |
| May 24, 5:19 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Winnebago and 2 more | 56 min |
| May 24, 5:31 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Lucas, Mahaska, Marion, Monroe, Poweshiek and 1 more | 59 min |
| May 24, 5:32 AM CDT | Tornado Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 43 min |
| May 24, 5:57 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Franklin, Grundy, Hardin and 4 more | 50 min |
| May 24, 6:00 AM CDT | Tornado Warning | DMX | Mahaska, Poweshiek | 20 min |
| May 24, 6:07 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 23 min |
| May 24, 7:42 AM CDT | Special Weather Statement | DMX | Decatur, Lucas, Mahaska, Monroe, Wayne | 93 min |
| May 24, 11:00 AM CDT | River Flood Warning | DMX | Polk | 24 hr |
| May 24, 11:00 AM CDT | River Flood Warning | DMX | Humboldt | 62 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.